Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Indianapolis, IN

August 20, 20199 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 2:30 PM EDT for 9 counties in Indiana. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 2:30 PM EDT (18:30 UTC)
Expired
Aug 20, 2019, 3:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Owen County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:40 PM EDTTSTM WND GST 60Newberry, IN.
Aug 20, 2:40 PM EDTTSTM WND GST 60Newberry, IN
Aug 20, 3:02 PM EDTTSTM WND DMG3 Nnw Shoals, INTREE DOWN ACROSS HIGHWAY 450 NEAR BRETT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:07 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KIND 201830
SVRIND
INC021-027-055-083-093-101-105-119-153-201915-
/O.NEW.KIND.SV.W.0166.190820T1830Z-190820T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
230 PM EDT Tue Aug 20 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in south central Indiana...
  Southeastern Sullivan County in southwestern Indiana...
  Knox County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  Southern Owen County in west central Indiana...
  Martin County in southwestern Indiana...
  Greene County in southwestern Indiana...
  Western Lawrence County in south central Indiana...
  Daviess County in southwestern Indiana...

* Until 315 PM EDT.

* At 229 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Linton, or 22 miles northeast of Vincennes, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Vincennes, Washington, Linton, Bloomfield, Shoals,
  Ellettsville, Bicknell, Loogootee, Jasonville, Worthington, Odon,
  Dugger, Lyons, Carlisle, Elnora, Oaktown, Monroe City, Wheatland
  and Bruceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3851 8765 3855 8767 3859 8761 3864 8762
      3874 8750 3889 8754 3927 8715 3926 8640
      3869 8662 3869 8668 3853 8668 3850 8706
      3855 8720 3851 8730 3854 8743 3850 8749
      3850 8758 3845 8761 3843 8774
TIME...MOT...LOC 1829Z 286DEG 40KT 3892 8724 

HAIL...0.75IN
WIND...60MPH
 
$$
CP
1 follow-up statement
905 
WWUS53 KIND 201850
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
250 PM EDT Tue Aug 20 2019

INC021-153-201859-
/O.CAN.KIND.SV.W.0166.000000T0000Z-190820T1915Z/
Sullivan IN-Clay IN-
250 PM EDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN AND
SOUTHWESTERN CLAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central, southwestern and west central Indiana.

LAT...LON 3843 8774 3851 8765 3855 8767 3859 8761
      3864 8762 3889 8731 3890 8724 3893 8724
      3924 8671 3926 8640 3869 8662 3869 8668
      3853 8668 3850 8706 3855 8720 3851 8730
      3854 8743 3850 8749 3850 8758 3845 8761
TIME...MOT...LOC 1849Z 282DEG 41KT 3910 8643 3881 8680 3849 8740 

$$

INC027-055-083-093-101-105-119-201915-
/O.CON.KIND.SV.W.0166.000000T0000Z-190820T1915Z/
Monroe IN-Knox IN-Owen IN-Martin IN-Greene IN-Lawrence IN-Daviess IN-
250 PM EDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN MONROE...KNOX...SOUTHEASTERN OWEN...MARTIN...GREENE...
WESTERN LAWRENCE AND DAVIESS COUNTIES...

At 249 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Bloomington to 10 miles north of
Shoals to 6 miles west of Petersburg, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bloomington, Vincennes, Washington, Bloomfield, Shoals, Ellettsville,
Bicknell, Loogootee, Odon, Lyons, Elnora, Monroe City, Wheatland,
Bruceville, Plainville, Sandborn, Montgomery, Edwardsport, Switz City
and Decker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3843 8774 3851 8765 3855 8767 3859 8761
      3864 8762 3889 8731 3890 8724 3893 8724
      3924 8671 3926 8640 3869 8662 3869 8668
      3853 8668 3850 8706 3855 8720 3851 8730
      3854 8743 3850 8749 3850 8758 3845 8761
TIME...MOT...LOC 1849Z 282DEG 41KT 3910 8643 3881 8680 3849 8740 

HAIL...<.75IN
WIND...60MPH
 
$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:34 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 20, 12:34 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1234 PM EDT Tue Aug 20 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 226 AM EDT Tue Aug 20 2019

An upper level weather disturbance over the plains is expected to
generate thunderstorms this morning and push them across Central
Indiana this afternoon.

More storms will be possible on Wednesday afternoon and evening as
a cold front is expected to push across Indiana. In the wake of
the cold front...mainly dry and cooler weather will be expected
for the end of the work week and weekend as Canadian high pressure
builds across the Great Lakes.

Chances for for showers and storms will return to the area early
next work week.

&&

.NEAR TERM /Rest of Today/...

Issued at 1040 AM EDT Tue Aug 20 2019

For the morning update...added some PoPs this morning for isolated
to widely scattered convection seen over northeast and east central
Indiana, as well as a couple over east central Illinois. Current
timing of squall line in Illinois brings it to the
northwestern/western counties of the forecast area between noon and
1 pm. Still some uncertainty regarding the maintenance of severe
potential given the solid cirrus shield out ahead of it heading this
way, but even given that still looking at over 3000 J/kg of CAPE
over the southwestern counties already at 10 am with CIN rapidly
diminishing. The shear over central Indiana is less than that over
western/central Illinois, but is progged to increase this afternoon.
Relevant parts of previous discussion follow...

Main possible severe threat today will be damaging winds.

The GFS and NAM bring the short wave over IA across Indiana this
afternoon...interacting with the very warm and moist air mass in
place across the area. HRRR continues with the ongoing development
and pushed these storms to Indiana near 16Z-18Z. As these storms
advance toward the area forecast soundings show convective temps
in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level
shear suggest best values across SW Indiana this afternoon.
Overall many things here pointing to convection...favorable
airmass with a trigger already from previous storms that have
already started. Only caveat is severe threat as timing for diurnal
MCS's usually put the timing in the decaying stage.
Furthermore CI blowoff could limit heating. Nonetheless...will
trend pops mainly this afternoon and evening higher than the NBM
and trend highs today close to persistence.

&&

.SHORT TERM /Tonight through Thursday Night/...

Issued at 226 AM EDT Tue Aug 20 2019

Mainly calm weather looks in store tonight and Wednesday. The GFS
and NAM continue to show the NW flow in place aloft and at this
point...fail to show much in the way of an upper wave poised to
push across the area. High pressure still looks to remain in place
at the surface. Model continue to hint at low pops as dew point
remain very moist...in the mid 70s. Thus will focus only on
diurnal convection on Wednesday afternoon...carrying some chc
pops. Will trend lows and highs warmer than the NBM on Tonight and
Wednesday.

A stronger short wave is suggested to push across the area on
Wednesday night..along with a an associated cold front. Again a
favorable air mass for storms will be in place. Forecast soundings
trend toward a saturated column on Wednesday Night with pwats over
1.77. Thus will trend pops here at or above the NBM. As for temps
will trend lows warmer given the expected rain.

On Thursday and Thursday night forecast soundings dry out
dramatically as the upper and lower level flow become much more
northerly as a larger wave aloft sags out of Canada and high
pressure builds across the Great lakes. Thus will trend toward dry
weather and stick close to the NBM in temps.

&&

.LONG TERM /Friday through Monday Night/...

Issued at 404 AM EDT Tue Aug 20 2019

Below normal temperatures will prevail for much of the extended
period in the wake of a cold front. This front will settle into
the Tennessee Valley and finally Southeast U.S. by Friday, so the
best chances for any showers and thunderstorms on Friday will be
across the southern half of central Indiana. This is a low
confidence forecast though as a large ridge of high pressure
strengthens over the Great Lakes Region simultaneously. And, this
will be the case through most of the weekend, just low chances for
daily showers and thunderstorms across the southern portions of
the forecast area. It won't be until Monday when shower and
thunderstorm chances increase as a warm front shifts into the
region also bringing high temperatures back into the mid 80s after
mid 70s (N) to low 80s (S) from Friday through Sunday.

&&

.AVIATION /Discussion for 20/18Z TAF Issuance/...

Issued at 1224 PM EDT Tue Aug 20 2019

MVFR to IFR conditions expected during afternoon convection with
VFR conditions expected afterwards. MVFR to IFR ceilings and
visibilities possible again tomorrow morning due to fog and
clouds.

An active period expected with a line of thunderstorms moving in
towards central Indiana at this time. Current thoughts are for
arrival at HUF and LAF around 18Z. BMG and IND will be impacted
likely between 19 and 20Z. Brief wind gusts in excess of 30 kts
possible with best chances for strong winds at HUF and LAF. Quiet
weather is expected afterwards before chances for low ceilings and
fog return tomorrow morning with plenty of low level moisture and
nearly calm winds expected. Confidence is still fairly low on
extent of this with best chances near LAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma/CP
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1010 AM EDT Tue Aug 20 2019

INZ021-028>031-035>049-051>057-060>065-067>072-211415-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1010 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible this afternoon into the
evening.

Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes,
hail.

Timing: Most likely window for severe storms noon to 6 pm.

Discussion: An upper level weather disturbance in combination with a
warm and humid air mass across Central Indiana may produce severe
thunderstorms this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms will be possible at times through Sunday

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 20, 2:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     1 SE LAFAYETTE          40.40N 86.86W
08/20/2019                   TIPPECANOE         IN   BROADCAST MEDIA

            SMALL AND MEDIUM SIZE TREE LIMBS DOWN JUST WEST OF TEAL
            AND 52.

&&

BHH
Local storm report, Aug 20, 2:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
08/20/2019                   TIPPECANOE         IN   BROADCAST MEDIA

            TREE LIMBS DOWN ON THIRD STREET

&&

BHH
Local storm report, Aug 20, 2:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     NEWTOWN                 40.20N 87.15W
08/20/2019                   FOUNTAIN           IN   BROADCAST MEDIA

            TREE LIMBS DOWN

&&

BHH
Local storm report, Aug 20, 2:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     1 WNW NEW MARKET        39.96N 86.95W
08/20/2019                   MONTGOMERY         IN   EMERGENCY MNGR

            LARGE LIMB OF TREE SNAPPED OFF ALONG INDIANA
            47S. TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Aug 20, 2:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     1 S LAFAYETTE           40.40N 86.87W
08/20/2019                   TIPPECANOE         IN   BROADCAST MEDIA

            UTILITY LINES DOWN ACROSS ROAD AT ELSTON ROAD AND OLD US
            231

&&

BHH
Local storm report, Aug 20, 2:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     WORTHINGTON             39.12N 86.97W
08/20/2019                   GREENE             IN   PUBLIC

            MULTIPLE 5 TO 7 INCH TREE LIMBS DOWNED.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:33 PM EDTSpecial Weather StatementINDClay, Vigo42 min
Aug 20, 12:52 PM EDTSpecial Weather StatementINDVigo23 min
Aug 20, 1:04 PM EDTSpecial Weather StatementINDParke, Vermillion41 min
Aug 20, 1:11 PM EDTSpecial Weather StatementINDGreene49 min
Aug 20, 1:22 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Warren38 min
Aug 20, 1:30 PM EDTSpecial Weather StatementINDClay, Owen45 min
Aug 20, 1:47 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen43 min
Aug 20, 1:54 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more36 min
Aug 20, 2:00 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Morgan, Owen, Parke, Putnam30 min
Aug 20, 2:23 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Johnson, Marion, Morgan37 min
Aug 20, 2:45 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan, Shelby30 min
Aug 20, 2:58 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more32 min
Aug 20, 3:01 PM EDTSevere Thunderstorm WarningINDDecatur, Rush29 min
Aug 20, 3:14 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin20 min
Aug 20, 3:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Rush, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.